Illinois, 2004

Cold in Illinois, February 15, 2004

February 15, 2004 · NWS LOT · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 15, 5:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 15, 5:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
535 AM CST SUN FEB 15 2004

.FORECAST DISCUSSION FOR AM ZONES/GRIDS:

LAKE EFFECT SNOW WILL CONTINUE THROUGH THE DAY AS COLD AIR IS MOVING
INTO THE FORECAST REGION. HIGH PRESSURE OVER NORTHERN MINNESOTA WILL
PROVIDE THE CONTINENTAL POLAR AIR AS THE HIGH IS FORECAST TO PUSH
SOUTH INTO THE GREAT LAKES REGION. WILL USE A COMPROMISE OF THE GFS
AND ETA MODEL FOR MOVEMENT OF THE HIGH. ONCE THE HIGH MOVES EAST OF
LAKE MICHIGAN BY 06 UTC THE WIND WILL BECOME SOUTHEAST. WE EXPECT
THE LAKE SNOW TO END THEN. THE LIFTED INDEX SHOW THE UNSTABLE AIR
OVER THE SOUTHERN SUBURBS AND NORTHWEST INDIANA. THE LIFTED INDEX
IS FORECAST TO TREND TOWARD POSITIVE VALUES BY 00 UTC SHOWING
INCREASING STABILITY.

THE NEXT CHANCE OF SNOW WILL BE MONDAY NIGHT. WARM AIR ADVECTION AND
AN APPROACHING 500 MB WAVE ARE THE CAUSE. THIS WAVE CAN BE SEEN ON
THE 700 MB ANALYSIS AT 00 UTC. HEIGHT FALLS ARE SEEN OVER WESTERN
MONTANA. WE USED THE ETA AND GFS COMPROMISE FOR MOVEMENT OF THIS
SYSTEM.

WILL MAKE LITTLE ADJUSTMENTS TO THE HIGH AND LOW TEMPERATURES. WILL
USE GFS MOS AS GUIDANCE. WHW

.AVIATION DISCUSSION FOR 12Z TAFS:

SYNOPSIS:  POLAR HI PRESS NOW CENTERED OVR WRN MN WILL CONT SEWD AND
PASS OVR TERMINAL AREA THIS EVENING.  THIS HIGH WILL THEN PASS OFF
TO E OF RGN LATER TNGT.

WINDS:  LAKE EFFECT CLOUD BAND ON SATLT EXTENDING FROM NRN LK MI
SSWWD INTO NERN IL MARKS A CONVERGENCE LINE IN LO LVL WIND
FIELD...WITH ENELY FLOW E OF THIS AXIS AND MORE NNELY FLOW TO W.  AS
IT SHIFTS SLOLY WWD ACROSS NERN IL ERLY THIS MRNG...AND AS SFC HI
CENTER APCHS...SFC WINDS EXPECTED TO TURN MORE ENELY AND DMNSH TO
AOB 10 KTS BY 18Z.  AS CENTER MOVES ABOUT OVHD THIS EVENING...WINDS
TO DMNSH TO VRBL AOB 5KT...BEFORE BCMG MORE SUSTAINED FROM SE
OVRNGT.

VIS/CIGS:  WILL GO WITH 6SM IN LGT SNW SHWRS UNDER BKN-OVC CIG ARND
FL035 ACRS NERN IL THIS MRNG...WITH EMBEDDED HVR SHOWERS OF SNOW
TEMPO REDUCING VIS TO 1 OR 2 MI...AND MVFR CIGS DOWN TO FL020...ESP
INVOF LK MI.  LGTR SNOW SHWRS FURTHER INLAND.  LK EFFECT BAND SHUD
BCM BKN AND MORE DFUS BY 18Z AND END AS UPSTREAM WIND FETCH OVR LK
GETS CUT OFF.  EITHER SIDE OF THIS AREA...IN RFD AND GYY
VCTY...CONDS TO RMN VFR WITH GENLY CLR SKIES. GYY MAY BE A BIT
TRICKY THOUGH DUE TO PROXIMITY OF CLOUD BAND JUST OFF TO W.  SKIES
TO CLR OVR ENTR AREA BY THIS EVENING DUE TO STG SUBSIDENCE ASSD WITH
HI PRES CENTER.

MERZLOCK

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

&&
Hazardous weather outlook, Feb 15, 5:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
555 AM CST SUN FEB 15 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-152300-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
555 AM CST (655 AM EST) SUN FEB 15 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE LIGHT TO MODERATE LAKE EFFECT SNOW IN THE
CHICAGO AREA AND NORTHWEST INDIANA TODAY. WE EXPECT LITTLE
ACCUMULATION. HOWEVER...THE SNOW MAY CAUSE SOME HAZARDOUS
TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE IS A CHANCE SNOW FOR THE REGION MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

LMZ740>746-766-152300-
WINTHROP HARBOR TO WILMETTE-WILMETTE TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET-CALUMET TO GARY-GARY TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-
LAKE MICHIGAN-
555 AM CST SUN FEB 15 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS THE ILLINOIS AND
INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
February 15, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

38 year old woman found dead in home in Chicago Ridge, IL. Death due to cold exposure. Low temperature was 6F.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-02-1538FemalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390198.